Alert archive / Kentucky / Wind Advisories in 2020
Wind Advisory 3, NWS Jackson, KY
NWS Jackson, KY issued this wind advisory at Mar 29, 2020, 11:08 AM EDT for 7 counties in Kentucky. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Mar 29, 2020, 11:08 AM EDT (15:08 UTC)
- Expired
- Mar 29, 2020, 6:00 PM EDT
- In force
- 7 hr
- Issued by
- NWS Jackson, KY
Counties Bath County, KY, Estill County, KY, Fleming County, KY, Menifee County, KY, Montgomery County, KY, Powell County, KY, Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 61 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 918 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
681 WWUS73 KJKL 291508 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 1108 AM EDT Sun Mar 29 2020 KYZ051-052-060-292200- /O.CAN.KJKL.LW.Y.0002.000000T0000Z-200329T2100Z/ /O.NEW.KJKL.WI.Y.0003.200329T1508Z-200329T2200Z/ Bath-Rowan-Menifee- Including the cities of Owingsville, Morehead, and Frenchburg 1108 AM EDT Sun Mar 29 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... ...LAKE WIND ADVISORY HAS BEEN UPGRADED TO A WIND ADVISORY... The National Weather Service in Jackson has issued a Wind Advisory, which is in effect until 6 PM EDT this evening. The Lake Wind Advisory has been cancelled. * Southwest winds of 10 to 20 mph will gust to around 40 mph at times. * The gusty winds will persist through the 6 PM EDT. * This will occur over the Bluegrass region. * Gusty winds could blow around unsecured items. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters should use extra caution since strong winds and rough waves can overturn small craft. A Wind Advisory means that winds of 30 to 39 mph and/or gusts of 40 to 57 mph are expected, or are occurring. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ KYZ044-050-058-059-292200- /O.NEW.KJKL.WI.Y.0003.200329T1508Z-200329T2200Z/ Fleming-Montgomery-Estill-Powell- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Irvine, Ravenna, Clay City, and Stanton 1108 AM EDT Sun Mar 29 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... The National Weather Service in Jackson has issued a Wind Advisory, which is in effect until 6 PM EDT this evening. * Southwest winds of 10 to 20 mph will gust to around 40 mph at times. * The gusty winds will persist through the 6 PM EDT. * This will occur over the Bluegrass region. * Gusty winds could blow around unsecured items. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 to 39 mph and/or gusts of 40 to 57 mph are expected, or are occurring. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ KYZ106-292200- /O.EXT.KJKL.LW.Y.0002.000000T0000Z-200329T2200Z/ Morgan- Including the city of West Liberty 1108 AM EDT Sun Mar 29 2020 ...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 6 PM EDT THIS EVENING... * Southwest winds of 15 to 20 mph with gusts up to 35 mph are expected. * The winds will affect Cave Run Lake. * The Lake Wind Advisory is in effect until 5 PM EDT this afternoon. * Strong winds and rough waves on Cave Run Lake will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters should use extra caution since strong winds and rough waves can overturn small craft. && $$ SHALLENBERGER
1 follow-up statement
912 WWUS73 KJKL 292205 AAA NPWJKL URGENT - WEATHER MESSAGE...UPDATED National Weather Service Jackson KY 605 PM EDT Sun Mar 29 2020 KYZ044-050>052-058>060-292315- /O.EXP.KJKL.WI.Y.0003.000000T0000Z-200329T2200Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, and Frenchburg 605 PM EDT Sun Mar 29 2020 ...WIND ADVISORY HAS EXPIRED... With the approach of sunset the strongest winds are starting to die down. They will continue breezy into the evening, though, with gusts to 30 mph still possible through 8 pm. $$ KYZ106-292315- /O.EXP.KJKL.LW.Y.0002.000000T0000Z-200329T2200Z/ Morgan- Including the city of West Liberty 605 PM EDT Sun Mar 29 2020 ...LAKE WIND ADVISORY HAS EXPIRED... With the approach of sunset the strongest winds are starting to die down. They will continue breezy into the evening, though, with gusts to 30 mph still possible through 8 pm. $$ GREIF
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Mar 29, 10:22 AM EDT, 46 minutes earlier.
Area forecast discussion, Mar 29, 10:22 AM EDT, 46 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 1022 AM EDT Sun Mar 29 2020 .UPDATE... Issued at 1022 AM EDT SUN MAR 29 2020 Updated the forecast to input the latest observations and trend them into the midday hours. Also removed precip from the forecast and updated the HWO to remove thunder from the product. This is due to the showers and storms exiting the area. A dry day is expected for the rest of the day. UPDATE Issued at 816 AM EDT SUN MAR 29 2020 Precip has declined quickly and drier surface air is about to enter from the west. Have reduced the POP for this morning and removed thunder. && .SHORT TERM...(Today through Monday) Issued at 541 AM EDT SUN MAR 29 2020 A cold front was over central KY, moving east early this morning. Showers and thunderstorms were affecting eastern KY ahead of the front. Strong winds were occurring just off the surface ahead of the front, with the KJKL WSR-88D showing 50 kts at 1500 ft AGL. There were reports of trees blown down in southern Whitley County, and there was a 46 mph gust at the Knox County mesonet station as a short squall line moved through. However, outside of this, the storms have not been strong enough to mix down the full brunt of the winds aloft, and the aforementioned squall line has weakened some. The precip will continue to make its way across the region, and will come to an end with the passage of the cold front early this morning. Much drier air behind the front will bring clearing skies today, and sunshine and steepening lapse rates will result in good mixing during the day. Although winds off the surface will not be as strong during the day, they will be able to mix down. The strongest winds will be over our northern counties, and a Lake Wind Advisory has been issued for Cave Run Lake. Elsewhere, it will be breezy, but winds are likely to remain below any advisory criteria. The cold front's parent low will start to weaken as it moves northeast into southeast Canada tonight. Combined with a loss of heating and mixing, our winds will start to subside this evening. Weak surface ridging building in from the west will bring a quiet day on Monday. .LONG TERM...(Monday night through Saturday) Issued at 348 AM EDT SUN MAR 29 2020 The extended period will start off fairly wet, as an area of low pressure moving through the Tennessee valley brings showers and a few storms to eastern Kentucky. This period of precipitation will likely occur from early Tuesday through early Wednesday. After that, we should see dry weather through the end of the upcoming work week. The latest model data is suggesting that ridging, both aloft and at the surface, will settle over the region. This would keep the weather dry. It does appear that we will be in for cooler temperatures to begin the period, with daily highs in the upper 40s to mid 50s, and nightly lows in the upper 30s to lower 40s through Wednesday night. A gradual warm up should then take place to end the week, as winds shift around to the south. Highs on Thursday and Friday should be in the 60s on average. We may see another round of precipitation going into next weekend, but confidence is low at this point. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) ISSUED AT 816 AM EDT SUN MAR 29 2020 A mix of VFR and MVFR conditions were present at the start of the period, along with a few showers. A cold front will move through from west to east this morning, and clear skies and VFR conditions will dominate behind the front. Winds will pick up out of the southwest today, with gusts reaching at least 25 kts in most places, with the strongest gusts topping 30 kts near/north of I-64. && .JKL WATCHES/WARNINGS/ADVISORIES... Lake Wind Advisory until 5 PM EDT this afternoon for KYZ051-052- 060-106. && UPDATE...SHALLENBERGER SHORT TERM...HAL LONG TERM...AR AVIATION...HAL
Hazardous weather outlook, Mar 29, 7:10 AM EDT, 3 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 710 AM EDT Sun Mar 29 2020 KYZ051-052-060-106-301100- Bath-Rowan-Menifee-Morgan- Including the cities of Owingsville, Morehead, Frenchburg, and West Liberty 710 AM EDT Sun Mar 29 2020 ...LAKE WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM EDT THIS AFTERNOON... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are possible this morning. Winds will gust to near 35 mph late this morning and this afternoon, creating rough conditions on Cave Run Lake. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KYZ044-050-058-059-068-069-079-080-083>088-104-107>120-301100- Fleming-Montgomery-Estill-Powell-Rockcastle-Jackson-Pulaski- Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Elliott-Johnson- Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie- Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Irvine, Ravenna, Clay City, Stanton, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 710 AM EDT Sun Mar 29 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are possible this morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. HAL
In the hours before
Special weather statement, Mar 29, 5:09 AM EDT, 5 hours 59 minutes before
Special Weather Statement
National Weather Service JACKSON KY
509 AM EDT Sun Mar 29 2020
KYZ086>088-113>118-291000-
Clay-Knox-Perry-Knott-Bell-Owsley-Harlan-Letcher-Leslie-
509 AM EDT Sun Mar 29 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HARLAN...NORTHEASTERN
BELL...NORTHEASTERN KNOX...WESTERN LETCHER...SOUTHEASTERN OWSLEY...
LESLIE...PERRY...WESTERN KNOTT AND EASTERN CLAY COUNTIES...
At 508 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Tanksley to Brightshade to Blanche.
Movement was east at 60 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Hazard, Harlan, Hindman, Hyden, Letcher, Bath, Cumberland, Loyall,
Evarts, Lynch, Benham, Vicco, Wallins Creek, Blackey, Elic, Cody, Big
Fork, Brightshade, Emmalena and Louellen.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3699 8373 3725 8376 3745 8294 3714 8289
3690 8287 3687 8291 3686 8299 3685 8301
3685 8307 3683 8310 3680 8310 3679 8312
3678 8369
TIME...MOT...LOC 0908Z 258DEG 51KT 3722 8370 3701 8368 3682 8365
ARLocal storm report, Mar 29, 5:28 AM EDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
528 AM EDT SUN MAR 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 AM TSTM WND DMG WILLIAMSBURG 36.74N 84.17W
03/29/2020 WHITLEY KY 911 CALL CENTER
TREES AND POWER LINES DOWN ON HWY 25 S AT
JONES MARKET. TREES AND POWER LINES DOWN ON
HWY 904 AND VERN RD. TREES DOWN ON LITTLE
WOLF CREEK. A HOME WAS DAMAGED ON CANE CREEK
RD.
&&Special weather statement, Mar 29, 5:51 AM EDT, 5 hours 17 minutes before
Special Weather Statement
National Weather Service JACKSON KY
551 AM EDT Sun Mar 29 2020
KYZ107-109-110-112-113-119-120-291030-
Breathitt-Martin-Floyd-Pike-Knott-Johnson-Magoffin-
551 AM EDT Sun Mar 29 2020
...A STRONG THUNDERSTORM WILL AFFECT MARTIN...SOUTHEASTERN JOHNSON...
NORTHERN KNOTT...FLOYD...EAST CENTRAL BREATHITT...NORTHWESTERN PIKE
AND SOUTHEASTERN MAGOFFIN COUNTIES...
At 550 AM EDT, a strong thunderstorm was located over Bolyn, or 7
miles northeast of Hindman, moving northeast at 65 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Paintsville, Prestonsburg, Hindman, Inez, Estill, Coal Run Village,
Martin, Pippa Passes, Wayland, Warfield, Allen, Pilgrim, Buck,
Oaklawn Estates, Bammer, Vail, Handshoe, Davella, Glo and Lancer.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3727 8295 3743 8315 3790 8270 3788 8261
3789 8260 3795 8258 3796 8253 3794 8249
3794 8250 3790 8247 3791 8247 3788 8242
3781 8240 3782 8239 3776 8233 3776 8231
3774 8233 3767 8228
TIME...MOT...LOC 0950Z 231DEG 56KT 3744 8291
ARSpecial weather statement, Mar 29, 11:01 AM EDT, 7 minutes before
Special Weather Statement National Weather Service Jackson KY 1101 AM EDT Sun Mar 29 2020 KYZ068-069-079-080-083>088-104-106>120-292115- Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox- Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee- Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1101 AM EDT Sun Mar 29 2020 ...Wind Gusts Up to 35 mph Through This Afternoon... Behind a departing low pressure system, winds will remain gusty through this afternoon. Gusts as high as the 30 to 35 mph range are anticipated. Wind gusts of this magnitude could blow around loose objects and lead to rough chop on area lakes. JP
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 1:09 AM EDT | Special Weather Statement | JKL | Bath, Fleming, Montgomery, Rowan | 51 min |
| Mar 29, 1:54 AM EDT | Special Weather Statement | JKL | Rowan | 36 min |
| Mar 29, 4:16 AM EDT | Special Weather Statement | JKL | Whitley | 44 min |
| Mar 29, 4:35 AM EDT | Lake Wind Advisory | JKL | Bath, Menifee, Morgan, Rowan | 13 hr |
| Mar 29, 4:36 AM EDT | Special Weather Statement | JKL | Bell, Knox, Whitley | 39 min |
| Mar 29, 5:09 AM EDT | Special Weather Statement | JKL | Clay, Harlan, Knott, Leslie, Perry | 51 min |
| Mar 29, 5:51 AM EDT | Special Weather Statement | JKL | Floyd, Knott, Martin | 39 min |
Nearby
Wind Advisories in Kentucky, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.